MAUDE Adverse Event Report: ABBOTT VASCULAR INC. TREK; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

ABBOTT VASCULAR INC. TREK; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Model Number 1012278-08
Medical Device Problem Codes Leak/Splash (1354); Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Air Embolism (1697); Cardiac Arrest (1762)
Date of Event 10/24/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the left main left anterior descending (lad) artery.After stent deployment, the 4x8mm trek balloon dilatation catheter (bdc) was advanced to the target lesion for post dilatation; however, the balloon failed to inflate.Therefore, the bdc was removed from the patient and air was noted to be in the inflation device that was attached to the bdc.The inflation device was disconnected from the bdc to remove the air from the inflation device and the bdc was advance and attempted to be inflated a second time when contrast was noted to shoot down the vessel and the balloon was thought to have burst.The bdc was removed and was noted to be intact.The patient became unstable and arrested; therefore, cpr was performed, and the patient was able to be revived.However, the patient had broken ribs, but normal left ventricular function.The patient was monitored for a few days prior to being discharged.Post procedure, the balloon was attempted to be inflated outside the patient anatomy and saline was noted to be leaking from a hole in the shaft of the bdc.The account reported that it was concluded that the response from the patient and the sudden movement of contrast down the vessel indicated that a large amount of air was forced down the vessel, resulting in the patient arresting.No additional information was provided.
 
Additional Manufacturer Narrative
Visual inspection and functional testing were performed on the returned device.The reported tear and leak were confirmed.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a review of the complaint history identified no other similar complaints from this lot.A cine was received and reviewed by an abbott vascular clinical specialist.Review of the videos show that upon attempt to inflate the balloon outside of the body, the contrast was clearly leaking from the notch area of the balloon catheter.This leaking supports the observation that contrast was seen outside of the balloon during the second inflation attempt.No kinks (potentially indicative of fracture of the shaft) of the balloon catheter were noted within the videos although the entire catheter could not be visualized.It is unknown why the balloon would not inflate during the initial attempt.The report indicated that air was purged from the inflation device prior to the reinsertion of the balloon during the second attempt to inflate.The leaking of the balloon at the notch area would potentially be indicative of damage to the balloon catheter during reintroduction over the wire.If there was air within the inflation device during that second attempt, the air would be injected into the arterial space leading to the complications noted.Because the report clearly indicates that the air was purged from the inflation device, the cause of the introduction of air is not able to be determined.Additionally, no imaging of the air embolism was discussed so it is unclear if there was a confirmed air embolism.An air embolism is consistent with the reported scenario.It is confirmed that the balloon was leaking from the notch area which should not have occurred.Based on the reported information and the observations from the returned analysis, the investigation determined that the reported tear, leak and hospitalization appear to be related to circumstances of the procedure.A conclusive cause for the reported patient effect of air embolism and cardiac arrest and the relationship to the device, if any, cannot be determined.The reported patient effect of air embolism is listed in the coronary dilatation catheters (cdc), trek rx and mini trek rx, global, instructions for use as a known patient effect.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.

Brand Name
TREK
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key20760618
Report Number2024168-2024-13882
Device Sequence Number12908350
Product Code LOX
UDI-Device Identifier08717648138690
UDI-Public(01)08717648138690(17)251231(10)30131G1
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2025
Device Model Number1012278-08
Device Catalogue Number1012278-08
Device Lot Number30131G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/01/2024
Supplement Date Received by Manufacturer01/03/2025
Initial Report FDA Received Date11/22/2024
Supplement Report FDA Received Date01/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale